Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 94, NWS Cheyenne, WY

July 4, 2005Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2005, 12:48 AM MDT for Cheyenne County, Nebraska. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 12:48 AM MDT (06:48 UTC)
Expired
Jul 4, 2005, 1:10 AM MDT
In force
22 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 175 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
2960 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 040648
SVRCYS
NEC033-040730-
/O.NEW.KCYS.SV.W.0094.050704T0648Z-050704T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
1248 AM MDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 130 AM MDT

* AT 1245 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MILLER
  AIRSTRIP...OR ABOUT 17 MILES NORTHEAST OF SIDNEY...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNOL BY 115 AM MDT
  LODGEPOLE BY 125 AM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4141 10265 4140 10288 4100 10277 4101 10262

$$

RE
1 follow-up statement
000 
WWUS55 KCYS 040710
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
109 AM MDT MON JUL 4 2005

NEC033-040719-
/O.CAN.KCYS.SV.W.0094.000000T0000Z-050704T0730Z/
CHEYENNE NE-
109 AM MDT MON JUL 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEYENNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED SOUTHEAST OUT OF 
CHEYENNE COUNTY. 

LAT...LON 4141 10265 4140 10288 4100 10277 4101 10262

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:55 PM MDT, 9 hours 53 minutes earlier.

Area forecast discussion, Jul 3, 2:55 PM MDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT SUN JUL 3 2005

.SHORT TERM...SOME DECENT TSTMS HAVE BEEN FIRING ALONG AND JUST
SOUTH OF SOUTHERN BORDER OF CWA THIS AFTERNOON.  LAPS DATA SHOWS
GOOD INSTABILITY AND CAPE OVER EASTERN...ESPECIALLY SERN...PART OF
CWA.  WILL KEEP LOW POPS GOING THIS EVENING MAINLY ACROSS THE FAR
SOUTHERN CWA THOUGH ISOLATED TSTMS NOT OUT OF QUESTION EVEN IN
NORTHERN PART OF CWA.  GFS HAS LEANED MORE TOWARD PERSISTENT ETA/NAM
SOLUTION OF SHOWING SOME SHOWERS LINGERING OVERNIGHT AND MON MORNING
ACROSS NERN THIRD TO HALF OF CWA...SO WILL KEEP THESE IN FORECAST.
NAM NOT AS GRIM ON ITS INSTABILITY PROG MON AFTERNOON.  STILL...WITH
GOOD DIRECTIONAL SHEAR FROM ESE WINDS AT SURFACE AND WNWLY FLOW
ALOFT...WILL BE SCATTERED SHOWERS/TSTMS ALONG AND EAST OF LARAMIE
RANGE MON AFTERNOON...FEW POSSIBLY STRONG FROM CYS TO SNY AREA. WILL
LOWER MAX TEMPS MON A LITTLE BASED ON GUIDANCE AND MORE CLOUDS.

.LONG TERM...
MON NIGHT THROUGH THU...FOR MONDAY NIGHT THROUGH THURSDAY...WEAK
W/SW FLOW ALOFT WITH ANY THUNDERSTORM ACTIVITY DIMINISHING THROUGH
THE NIGHT.  RIDGE AMPLIFIES TUESDAY IN RESPONSE TO DIGGING PAC NW
SHORTWAVE.  BOTH THE GFS AND ETA BUILD A FAIR AMOUNT OF INSTABILITY
TUESDAY AFTERNOON AS OUR SE SECTIONS SEE RETURN FLOW FROM THE
SE...SO A FEW SEVERE STORMS ARE NOT OUT OF THE QUESTION IN THIS AREA
BUT ATTM...NOTHING WIDESPREAD.  MILD AND DRY CONDITIONS CONTINUE
INTO WEDNESDAY AS RIDGE FLATTENS A BIT IN RESPONSE TO FAST MOVING
SHORTWAVE ALONG THE US/CANADIAN BORDER.  THIS SHORTWAVE DROPS A
BOUNDARY TOWARDS OUR AREA THURSDAY AFTERNOON HOWEVER LIMITED
CONVECTION WILL BE EXPECTED.  DEMKO

THU NIGHT THROUGH SUNDAY...FAIRLY TYPICAL SUMMERTIME PATTERN WILL
PREVAIL WITH WARM TO HOT DAYTIME TEMPERATURES AND MAINLY DRY
CONDITIONS. WILL KEEP POPS LOW ENOUGH TO PRECLUDE MENTION OF RAIN
AND BLEND IN WELL WITH NEIGHBORING OFFICES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 3, 10:52 AM MDT, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT SUN JUL 3 2005

NEZ001>003-019>021-054-055-WYZ059-060-067>070-041130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1052 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO MUCH OF
TONIGHT.  WHILE NO SEVERE WEATHER IS ANTICIPATED...A FEW STORMS
THIS AFTERNOON AND EVENING MAY PRODUCE WIND GUSTS TO 50 MPH AND
PERHAPS SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
MONDAY AND TUESDAY ON THE PLAINS OF SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE. SOME OF THE STORMS COULD BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. ON WEDNESDAY...
THERE COULD BE A FEW LATE DAY THUNDERSTORMS NEAR THE SOUTHERN WYOMING
BORDER. DRY WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING.
HOWEVER...SPOTTERS MAY BE NEEDED MONDAY AND TUESDAY.

WYZ061>066-041130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1052 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PARTS OF
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND
SOUTH OF INTERSTATE 80 TODAY.  A FEW STORMS WILL PRODUCE STRONG
WIND GUSTS TO 50 MPH...BUT SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
ACROSS SOUTH CENTRAL AND SOUTHEAST WYOMING MONDAY AND TUESDAY. THE
STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND
GUSTY WINDS. A FEW THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY
AFTERNOON AND EVENING NEAR THE SOUTHERN WYOMING BORDER. DRY WEATHER
IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:40 PM MDTSevere Thunderstorm WarningCYSScotts Bluff53 min
Jul 4, 5:17 PM MDTSevere Thunderstorm WarningCYSKimball47 min
Jul 4, 5:46 PM MDTSevere Thunderstorm WarningCYSBanner51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.